RSS
TwitterFacebook

Suicide Risk With Newer Epilepsy Drugs Are Higher: Study

  • Written by: Staff Writers
  • 6 Comments

Although all epilepsy drugs carrying a similar warning about suicide, new research seems to indicate that only some of the newer epilepsy drugs carry a real risk of suicidal thoughts and behaviors. 

The epilepsy drug suicide study was published in the most recent issue of the medical journal, Neurology. Researchers say that the study shows that people taking certain newer antiepileptic medications, including Keppra, Gabitril, and Sabril, were three times as likely to try to commit suicide than people not on any antiepileptic medications, or on several older classes of antiepileptic drugs.

Researchers looked at 44,300 patients in the United Kingdom who used epilepsy drugs between 1990 and 2005. They found that newer antiepileptics that also carried risks of depression were most likely to cause suicidal or self-destructive tendencies. Valproate-based drugs, like Depakote, and new low-depression drugs, such as Neurontin and Lamictal, appeared to have no increased risk of suicide, according to the study.

The research is an attempt to fill in the gaps by an FDA meta-analysis that led to a 2008 decision requiring all epilepsy drugs to carry a suicide risk warning. The meta-analysis did not identify which epilepsy drugs were most associated with suicide risk, and some experts were critical of the FDA for what they said was casting to wide a net with the all-encompassing warning.

An editorial published with the article warned that the researchers gleaned their results from a very small number of suicide cases. It also points out that epileptics taking the newer drugs may have more severe epilepsy, a group that is traditionally more suicide-prone.

The study’s findings contradict those of a study published in April in the Journal of the American Medical Association (JAMA) in which U.S. researchers found an increased risk of suicide among users of Neurontin, Lamictal, Trileptal, Gabitral and Depakote.

Tags: , , , , , , , , , , ,

6 comments

  1. Brenda Reply

    Its funny how all these doctors keep using people as gueinea pig. When I moved from Oklahoma I was on 2 meds now im on 4. still have small seizures each day..Ask my doctor why and he just keeps telling me we just nee to get your meds at the right level. I had a EEG which shows I have seizure activity but they cant tell me where seems like I keep getting the run around…I guess that is how drug manufactures make there money!!!!!

  2. Jake Reply

    I have been a PA for nearly 11 years and have seen some pretty devastating psychological effects of this drug on many patients.

    Not to mention the fact that my 22 year old daughter, my only daughter, had a seizure, was prescribed Dilantin against my repeated and boisterous pleas to the ER doctor…………and during the 5 days she was on the med she went completely insane and subsequently hung herself.

    I KNOW the risks are fifty times whats actually reported. Ive seen it, first hand.

  3. David Reply

    Why is their no class action law suit against topomax side effect’s including suicide, physcosis, memory loss, crash in libido, increase in anxiety etc.etc. I was put on topomax because of one seizure. After the drug, my anxiety when up 100 fold I went from no medications to 6 medications including Testosterone for libido. I tried commiting suicide twice, created a second personality that cheated on my wife,lost my job because of performance do to the drug and eventually became addicted to xanax. I ended a metnal hospital. My memory is still shot. I’m still unemployed, which ruined my credit. I suffered from minor gynocomastia because of the drop in testosterone and the steroid shots. this medication is evil!!!

  4. jniece Reply

    My wonderful husband of 32 years Carl committed suicide on April 15th 2010 after being on Keppra!He had severe mood swings and was severely depressed….if only….someone would have listened to him….if only the doctors would have helped me do a chapter 51 commitment when my daughter & i asked them and Carl told doctors he felt like committing suicide “29 7″ Carl always said,”twenty-nine/seven!” instead of 24/7….if only…if only

  5. LIZA Reply

    My daughter was 16 when she killed herself after being on this drug for 6 weeks after repeated pleas to the doctor who kept telling her she just needed to build her tolerance. If someone had told me this was a side effect I think her life would not have ended. Even her pediatrician said that something should of been done. Funny thing is to cover their own butts they supposedly never had any notes or messages that I called but yet I have the phone records to prove otherwise.

  6. Stephen Reply

    Depression, Anxiety, OCD symptoms, mood disorder, hostility, suicidal thoughts, 130 lb. weight gain, increased seizures, $40,000 and counting medical costs from adverse effects…..drug name Keppra/Levetiracetam. I know others locally who have suffered similar plights with this drug. I virtually lost 10 years of my life in terms of good health and no ability to work a job due to this drug.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.